We experienced a patient who developed CSDH after combined spinal and epidural anesthesia for cesarean delivery. She developed a headache 1 day after the surgery which was suspected as being PDPH since she also had neck stiffness and back pain. However, the possibility of acute subdural hematoma soon after the surgery remained. Macon et al.  stated that a headache that persists and is more severe than PDPH may be due to acute subdural hematoma. Yildirim et al.  reported a patient with acute subdural hematoma that had been misdiagnosed as eclampsia. The development of an acute subdural hematoma soon after delivery presents a very fast time course and results in coma [4–6]. In the present case, although her headache was relatively severe and seemed to be persistent, it disappeared suddenly on the third postoperative day. This time course including temporal improvement of the headache suggested that the headache was not due to development of acute intracranial hemorrhage soon after the surgery, but that it was due to dural puncture.
Many case reports suggested the mechanism of the development of CSDH following PDPH [1, 2, 7]. Some reports suggested that temporal disappearance of headache or a fatal outcome was due to development of a hematoma [2, 4]. Leakage of cerebrospinal fluid (CSF) from a dural hole leads to reduced volume of CSF and results in a decrease in intraspinal and intracranial pressure. The change in cerebrospinal dynamics induces caudal movement of the spinal cord and brain which results in stretching of the dura, cranial nerve, and bridging vein, which in turn causes headache and bleeding from the vein . The increase in intracranial pressure by the progression of intracranial hematoma may compensate the decrease in intracranial pressure by spinal fluid leakage. The unexpected disappearance of PDPH in the present case may have been due to progression of the formation of an intracranial lesion. Nakannuno demonstrated that 40% of case in CSDH after PDPH presented the time course which includes temporal disappearance of headache such as present case .
In several cases, administration of antiplatelets or anticoagulants had been suspected to be related to the development of PDPH [8–10]. Landman et al.  reported a case of CSDH in a patient who had self-administered aspirin and caffeine for the treatment of PDPH. There are two case reports of CSDH after improvement of PDPH in patients who received heparin infusion for thromboprophylaxis [10, 11]. In a parturient who developed CSDH after PDPH following cesarean delivery, the physicians hesitated in administering an epidural blood patch because she had thrombocytopenia due to HELLP syndrome . In the present case, the patient had been taking aspirin for Kawasaki disease, and aspirin administration was restarted on the third postoperative day. Meta-analyses that examined both the primary and the secondary benefits of aspirin indicated that the risk of intracranial bleeding increased in a trial examining the primary benefit of aspirin in preventing cardiovascular disease, whereas the risk of intracranial bleeding did not increase in a trial that demonstrated the secondary benefit of aspirin in preventing cardiovascular disease [13, 14]. In healthy women, administration of aspirin does not increase the risk of intracranial bleeding . One article that estimated the pooled relative risk of intracranial bleeding, demonstrated that long-term administration of aspirin increased the risk of intracranial bleeding, although the risk was still small . However, among patients who developed intracranial bleeding, patients who had been taking aspirin possessed high mortality . In the present case, even though the patient’s headache had improved at the time of restarting aspirin therapy, there remained a possibility that the improvement was a result of compensation of intracranial hypotension by the formation of a hematoma, and administration of aspirin may have worsened the degree of bleeding. Even though administration of aspirin may not have been the direct cause of the development of bleeding because aspirin was not administered in the perioperative period, the development of an antiplatelet effect may have contributed to the development of the hematoma. In the presence of intracranial hypotension, patients who are taking aspirin may be at high risk for intracranial bleeding.
In the present case, epidural blood patch was administered for the treatment of CSDH. Various treatments for CSDH after PDPH have been reported including observation, surgical resection of the hematoma, epidural blood patch, or both surgical resection and epidural blood patch [7, 8, 18, 19]. The treatment plan is decided according to the patient’s neurological symptoms and the size of the hematoma. In the present case, the patient complained of headache without neurological deficits, thus epidural blood patch was performed, considering surgical resection as a back-up plan. In the case of CSDH after PDPH, there is a possibility of recurrence of bleeding by only surgical drainage because the underlying cause of intracranial hypotension remains .
The guidelines of the American Society of Regional Anesthesia state that aspirin administration does not have to be suspended prior to administration of neuraxial anesthesia, in cases where aspirin is self-administered . However, this recommendation is based on the assumption that a spinal or epidural hematoma develops only around the site of spinal or epidural puncture. Although the development of CSDH after PDPH following neuraxial anesthesia is rare, it is sometimes fatal. In the present case, the timing of when to restart aspirin therapy had been decided by her obstetrician. In present case, an anesthesiologist may be better to be involved in the decision of restart in antiplatelet therapy. This case report indicates that antiplatelet and anticoagulation therapy should be restarted after confirming that the patient does not have PDPH following neuraxial anesthesia. Antiplatelet and anticoagulation therapy should also be restarted after confirming that unexpected disappearance of PDPH is not due to the development of CSDH by CT imaging.